Yay! I get to be the voice of dissent!
Depo was the worst experience of my life. I remember when I was talking to the doc about birth control options and she mentioned Depo, I asked about the side effects. “Oh, your period will stop, but that’s it.” I grabbed the lil’ pamphlet and started to read. “Uh, doc? This says my hair could fall out, I could gain weight…on and on…” Doc: “Oh no worries. I’ve NEVER heard of any of those side effects happening to anyone. You know, they just have to say it because it might happen.”
So I think: why the hell not?
At first everything was good. My period stopped altogether and that was just glorious. That was about the only good thing.
To begin with, I had horrible mood swings. I would just burst into tears randomly, scream at people- basically PMS-y every day of the month. I gained 20 lbs even though I got a trainer and nutritionist (because I knew there was a pretty good chance I would gain weight, as with all BC). And that was just the first shot.
The doc said my body was just adjusting and everything would even out, so she talked me into taking another shot. I gained another 20 lbs. I got migrains so bad that I was having them virtually non stop and passing out from the pain. My hair started falling out in chunks. My vision suddenly got worse. My feet would swell up. I’d get weird cravings for food- I honestly that I was pregnant.There are a million other things, but I can’t think of them at the moment.
And surely, someone will say, “How do you know all of these things were the fault of Depo?” Well, everything got better within 6 months of me stopping (well, except the weight…working on that). I’m back to my normal, non psychotic self. My hair doesn’t fall out. My vision went back to better then 20/20. And I stopped having weird, pregnancy-like symptoms.
After doing some research online, I found out that there are a lot of people who had the exact same symptoms I had. I also recognize that this medication is a Godsend for others. I think there just needs to be more information out there about the side effects of this drug and doctors need to be more forthcoming (or maybe mine was just an idiot…probably that, actually).